Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 405, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 20, 2012, 3:48 PM CDT for Johnston County, Murray County, Pontotoc County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2012, 3:48 PM CDT (20:48 UTC)
- Expired
- Jul 20, 2012, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Johnston County, OK, Murray County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
492 WUUS54 KOUN 202048 SVROUN OKC069-099-123-202130- /O.NEW.KOUN.SV.W.0405.120720T2048Z-120720T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 348 PM CDT FRI JUL 20 2012 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA... NORTHEASTERN MURRAY COUNTY IN SOUTHERN OKLAHOMA... SOUTHWESTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA... * UNTIL 430 PM CDT * AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF ADA...MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... ROFF...FITZHUGH...HICKORY...SCULLIN AND FITTSTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE. AVOID LOW LYING AREAS AND FLOODED ROADS. && LAT...LON 3451 9657 3446 9694 3474 9684 3475 9656 TIME...MOT...LOC 2044Z 13DEG 12KT 3470 9667 $$ MBS
4 follow-up statements
855 WWUS54 KOUN 202059 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 359 PM CDT FRI JUL 20 2012 OKC069-099-123-202130- /O.CON.KOUN.SV.W.0405.000000T0000Z-120720T2130Z/ MURRAY OK-PONTOTOC OK-JOHNSTON OK- 359 PM CDT FRI JUL 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN MURRAY...SOUTHWESTERN PONTOTOC AND EXTREME NORTHWESTERN JOHNSTON COUNTIES... AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FITZHUGH...MOVING SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... ROFF...FITZHUGH...HICKORY...SCULLIN AND FITTSTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. TAKE SHELTER IN A STURDY BUILDING. AVOID LOW LYING AREAS AND FLOODED ROADS. && LAT...LON 3446 9694 3474 9684 3475 9661 3450 9661 TIME...MOT...LOC 2055Z 41DEG 14KT 3466 9670 $$ MBS
578
WWUS54 KOUN 202108
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT FRI JUL 20 2012
OKC069-099-123-202130-
/O.CON.KOUN.SV.W.0405.000000T0000Z-120720T2130Z/
MURRAY OK-PONTOTOC OK-JOHNSTON OK-
408 PM CDT FRI JUL 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
CDT FOR NORTHEASTERN MURRAY...SOUTHWESTERN PONTOTOC AND EXTREME
NORTHWESTERN JOHNSTON COUNTIES...
AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR FITZHUGH...MOVING SOUTHWEST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
ROFF...FITZHUGH...HICKORY AND SCULLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3449 9666 3446 9694 3471 9685 3472 9684
3473 9663
TIME...MOT...LOC 2104Z 28DEG 18KT 3461 9672
$$
MBS979 WWUS54 KOUN 202118 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 PM CDT FRI JUL 20 2012 OKC069-099-123-202130- /O.CON.KOUN.SV.W.0405.000000T0000Z-120720T2130Z/ MURRAY OK-PONTOTOC OK-JOHNSTON OK- 418 PM CDT FRI JUL 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR EXTREME NORTHEASTERN MURRAY...SOUTHWESTERN PONTOTOC AND EXTREME NORTHWESTERN JOHNSTON COUNTIES... AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROFF...MOVING SOUTHWEST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ROFF...FITZHUGH...HICKORY AND SCULLIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. && LAT...LON 3449 9666 3446 9694 3468 9686 3467 9664 TIME...MOT...LOC 2113Z 27DEG 18KT 3457 9675 $$ MBS
461 WWUS54 KOUN 202130 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 430 PM CDT FRI JUL 20 2012 OKC099-123-069-202140- /O.EXP.KOUN.SV.W.0405.000000T0000Z-120720T2130Z/ MURRAY OK-PONTOTOC OK-JOHNSTON OK- 430 PM CDT FRI JUL 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MURRAY... SOUTHWESTERN PONTOTOC AND EXTREME NORTHWESTERN JOHNSTON COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3449 9666 3446 9694 3468 9686 3467 9664 TIME...MOT...LOC 2130Z 13DEG 12KT 3457 9675 $$ MBS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:38 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 20, 2:38 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 238 PM CDT FRI JUL 20 2012 .DISCUSSION... DOMINANT UPPER RIDGE IS SET TO REMAIN IN PLACE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. AS SUCH...EXPECT MUCH ABOVE AVERAGE HIGH TEMPS. THIS WILL ESPECIALLY BE THE CASE ACROSS NORTHERN OKLAHOMA...NEARER THE RIDGE CENTER. GIVEN THE STRENGTH OF THIS SYSTEM AND CONTINUED DRYING OF SFC...OPTED TO GO SEVERAL DEGREES ABOVE GUIDANCE THROUGH SUNDAY. WITH TRIPLE DIGITS EXPECTED OVER THE ENTIRE FA AND RATHER WARM OVERNIGHT TEMPS...WILL KEEP HEAT ADVISORY IN EFFECT THROUGH MONDAY. BE SURE TO FOLLOW HEAT SAFETY GUIDELINES THIS WEEKEND IF PLANNING OUTDOOR ACTIVITIES AS IT WILL LIKELY BE THE HOTTEST WEEKEND WE HAVE SEEN SO FAR THIS YEAR. WITH LARGE SCALE SUBSIDENCE...RAIN CHANCES WILL BE ALMOST NON- EXISTENT...BUT GIVEN DEGREE OF HEATING AND A FAIR AMOUNT OF MOISTURE ACROSS THE SRN THIRD OF THE AREA...AN ISOLATED SHOWER OR STORM IS NOT OUT OF THE QUESTION ALMOST ANY AFTERNOON. STILL...NO SFC BOUNDARIES OR AREAS OF UPPER FORCING ARE FORECAST AND WILL KEEP POPS BELOW 20 PERCENT THROUGH THE ENTIRE FORECAST PERIOD. A BIT OF RELIEF FROM THE HEAT MAY BE ON THE HORIZON AS THE MID LEVEL RIDGE BREAKS DOWN AND SHIFTS SOUTHEASTWARD BY MID TO LATE NEXT WEEK. FOR NOW...WILL KEEP UPPER 90S TO LOW 100S IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 76 105 74 105 / 0 0 0 0 HOBART OK 75 107 74 105 / 0 0 0 0 WICHITA FALLS TX 78 108 78 109 / 10 0 10 10 GAGE OK 74 107 72 106 / 0 0 0 0 PONCA CITY OK 71 107 73 109 / 0 0 0 0 DURANT OK 76 103 77 105 / 10 0 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR OKZ004>048-050>052. TX...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR TXZ083>090. && 26/84
Hazardous weather outlook, Jul 20, 11:58 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT FRI JUL 20 2012
OKZ004>048-050>052-TXZ083>090-211200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE.
DISCUSSION...
ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN OKLAHOMA THIS AFTERNOON IN RESPONSE TO AN UPPER LEVEL
DISTURBANCE. BY LATE THIS AFTERNOON...STRONG DAYTIME HEATING AND A
WEAK SURFACE TROUGH MAY RESULT IN ISOLATED STORMS ACROSS NORTHERN
AND CENTRAL OKLAHOMA. ANY STORM THAT FORMS THIS AFTERNOON WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT FOR MOST OF OKLAHOMA AND PART OF
WESTERN NORTH TEXAS. FOLLOW HEAT SAFETY GUIDELINES IF PLANNING TO
BE OUTDOORS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
AN UPPER LEVEL RIDGE...CENTER OVER THE CENTRAL PLAINS...WILL BRING
AN EXTENDED PERIOD OF VERY HOT TEMPERATURES. THUNDERSTORM CHANCES
WILL REMAIN VERY LOW THROUGH THE MIDDLE OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT FOR MOST OF OKLAHOMA AND PART OF
WESTERN NORTH TEXAS THROUGH MONDAY. FOLLOW HEAT SAFETY GUIDELINES
IF PLANNING TO BE OUTDOORS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM SATURDAY JULY 21.In the hours before
Special weather statement, Jul 20, 3:11 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT FRI JUL 20 2012
OKZ040-042-202100-
GARVIN OK-PONTOTOC OK-
311 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARVIN AND CENTRAL
PONTOTOC COUNTIES UNTIL 400 PM CDT...
AT 311 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADA...
MOVING SOUTH AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ADA...STRATFORD...BYNG...FRANCIS...FITZHUGH AND VANOSS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3464 9654 3464 9701 3485 9696 3487 9674
3486 9671 3488 9669 3489 9655 3487 9654
3487 9651 3489 9650 3490 9642
TIME...MOT...LOC 2008Z 1DEG 10KT 3478 9675
MBSSpecial weather statement, Jul 20, 3:44 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 344 PM CDT FRI JUL 20 2012 OKZ040>042-047-202145- JOHNSTON OK-GARVIN OK-PONTOTOC OK-MURRAY OK- 344 PM CDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSTON...EAST CENTRAL GARVIN...SOUTHWESTERN PONTOTOC AND EASTERN MURRAY COUNTIES UNTIL 445 PM CDT... AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROFF... MOVING SOUTH AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS TO 55 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... SULPHUR...ROFF...MILL CREEK...DOUGHERTY...FITZHUGH...HICKORY... SCULLIN...LAKE OF THE ARBUCKLES...CONNERVILLE...PONTOTOC...REAGAN AND FITTSTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3431 9664 3440 9712 3471 9705 3474 9651 TIME...MOT...LOC 2041Z 13DEG 13KT 3464 9680 MBS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:12 PM CDT | Special Weather Statement | OUN | Major | 48 min |
| Jul 19, 7:15 PM CDT | Special Weather Statement | OUN | Garfield | 45 min |
| Jul 20, 5:09 AM CDT | Heat Advisory | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more | 4 days |
| Jul 20, 3:11 PM CDT | Special Weather Statement | OUN | Pontotoc | 49 min |
| Jul 20, 3:44 PM CDT | Special Weather Statement | OUN | Johnston, Murray, Pontotoc | 61 min |
| Jul 20, 4:28 PM CDT | Special Weather Statement | OUN | Murray | 47 min |
| Jul 20, 4:55 PM CDT | Special Weather Statement | OUN | Beckham | 35 min |
| Jul 20, 4:56 PM CDT | Special Weather Statement | OUN | Washita | 34 min |
| Jul 20, 5:31 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.